How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Thomas, MD Your Own Question

Dr. Thomas, MD
Dr. Thomas, MD, Board Certified MD
Category: Medical
Satisfied Customers: 63757
Experience:  Board certified Internal medicine and Integrative medicine. Many years of experience all areas.
24257177
Type Your Medical Question Here...
Dr. Thomas, MD is online now

I am divorced. My 16 year old daughter. Extreme behavoural

Customer Question

I am divorced. My 16 year old daughter. Extreme behavoural difficulties at home with her literally shutting herself off from me only communicating by text, shut off from younger sister, if I look at her she screams to stop looking at her .... I suspected she was self harming and she broke down at school and said she was. I have seen her arms recently and it's severe severe long brown gashes all over her arms on the tops too and also round her hips. She has finally agreed to see an adolescent psychiatrist and seen him twice. First time he diagnosed severe depression and anxiety. Treatment 50mg sertraline. He just saw her today. he cannot disclose much as she is 16 and has asked for full confidentiality. but he's increased the dose of sertraline to 100mg but also prescribed risperidone with a view to taking risperidone to 1mg a night. He has said it's crucial she takes the risperidone ... all he will say is that there is a 'negative force' within her stopping her from being herself. I am shell shocked. Risperidone is a very serious drug. Advice please.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. Thomas, MD replied 3 years ago.
Hello from JA


I am Dr. Thomas, board certified in internal medicine and I can help you with this and any follow up questions. I cover a lot of ground and might give you an answer or ask for information, but use reply to communicate with me for questions or added details.


I am not sure what your question is, but I will give an answer and use reply to ask anything else.

Both drugs are serious.

Respiridone is an anti-psychotic and is even more serious that sertraline. It is also used as a mood stabilizer in critical situations along with the sertraline. It has to be monitored carefully.


A "negative force" is not a medical term and not relevant to conventional medical treatment.

What is left out of treatment here is psychotherapy...you have not mentioned any method that is being given to her, such as cognitive behavioral therapy, to enable her toward self sufficiency and reduction of medication use. This would be absolutely critical in my view.

As to resperidol and atypical anti-psychotics in general, there is good evidence they are over used. So I would be wary if it is continued after she is doing better.


OK. If you have further questions or details, use reply to expert.
Otherwise please choose a positive rating . But, still come back if you need to…think of something later, etc. Bonuses are appreciated.


Customer: replied 3 years ago.

She has only just agreed to see the psychiatrist. He is also a trained psychologist and because its been impossible to get her to agree to help he wants to have some weekly sessions with her until the meds work enough for her to open up. I am sure he will refer her onto a clinical psycologsit.


 


When you say resprdrone has to be monitored carefully what to you mean? by the psychiatrist or by me? becasue my daughter is 16 now she is in charge of her own medication i give her a strip of seven anti depressents to take its very worrying i have no control over it but this is the way she wants it for the time being.

Expert:  Dr. Thomas, MD replied 3 years ago.
Hi again
By the psychiatrist
What you should watch for with both drugs is any increase in negative symptoms for the first 3 to 4 weeks.
Then look for improvement after that.

If she will let you check her meds with her, fine, but I doubt that this is going to be the case....he is seeing her weekly and he can do this.

It would be difficult to have a fatal overdose on a weeks worth of meds...but you could get very sick, so of course you watch for this.

OK. If you have further questions or details, use reply to expert.
Otherwise please choose a positive rating . But, still come back if you need to…think of something later, etc. Bonuses are appreciated.

Expert:  Dr. Thomas, MD replied 3 years ago.
simply use reply to respond

What Customers are Saying:

 
 
 
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
< Previous | Next >
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
  • This expert is wonderful. They truly know what they are talking about, and they actually care about you. They really helped put my nerves at ease. Thank you so much!!!! Alex
  • Thank you for all your help. It is nice to know that this service is here for people like myself, who need answers fast and are not sure who to consult. GP
  • I couldn't be more satisfied! This is the site I will always come to when I need a second opinion. Justin
  • Just let me say that this encounter has been entirely professional and most helpful. I liked that I could ask additional questions and get answered in a very short turn around. Esther
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
 
 
 

Meet The Experts:

 
 
 
  • Family Physician

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
< Last | Next >
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
  • http://ww2.justanswer.com/uploads/DO/DoctorRich/2012-9-12_72454_Doctorweb.64x64.jpg Dr. Natasha's Avatar

    Dr. Natasha

    Doctor

    Satisfied Customers:

    7887
    American Board Certified in Emergency Medicine, Ivy League trained
  • http://ww2.justanswer.com/uploads/DR/DrK99/newpic2.64x64.jpg Dr. K.'s Avatar

    Dr. K.

    Board Certified MD

    Satisfied Customers:

    255
    Board certified with experience in primary care.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Board Certified Physician

    Satisfied Customers:

    76
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERjtu60wne/2011-2-14_183449_passportphoto2.64x64.jpg docwithheart's Avatar

    docwithheart

    Board Certified Physician

    Satisfied Customers:

    0
    Board certified pediatrician, with special experience in general pediatrics, hospital pediatrics, and pediatric cardiology
  • http://ww2.justanswer.com/uploads/DR/drappapo/2013-8-16_22576_drdavid.64x64.jpg Dr. David's Avatar

    Dr. David

    Board Certified Physician

    Satisfied Customers:

    224
    Treat children/young adults, former chief resident, multiple publications
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Board Certified Physician

    Satisfied Customers:

    12373
    20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
 
 
 

Related Medical Questions